Includes Expert Content
Extremely random tinnitus?
avatar
RyanCordani posted:
About 1 - 2 month ago, I was given beta blockers for my anxiety and I started taking them happily. Also at this time, I was cleaning my ears out almost everyday with cotton buds (stupidly ignoring my mums advice not to). Then one night I was sat on my computer and my ears had the sensation of feeling very full and numb. Then the ringing came, it was very loud and felt like a reaction to something bad. It subsided from something I could hear over everything, to something I could hear only in a quiet room. Then I went to sleep and woke up with a static like noise in my right ear which was a bit louder then the one I usually hear, I continued taking the beta blockers as I took into consideration that they might have caused it. Then about a 1 week later I heard a kind of sh noise then the static went, like the pressure had evened out. Then my ears were perfectly fine and then I got a cold which made my ears go all funny for about a week then the static came back as I was recovering and then slowly turned into a light ringing, then a mild ringing which I could hear even outside and then I went to sleep last night after putting small droplets of warmish water in my that made it feel unblocked and the tinnitus subsided a bit. I could hear clearer. Then I woke up which is now and the ringing has subsided a bit I think. I'm just so confused as to what going on. I'm only 17 if this helps and I've got a doctors appointment soon.

Thank,

Ryan
Reply
 
avatar
Rod Moser, PA, PhD responded:
There can be many different causes of tinnitus (ringing), Ryan, but beta-blockers are not listed as a drug that causes it. There are many other drugs that do, however.

At age 17, a more common causes -- especially in people who use cotton swabs in their ears -- would be a wax impaction; wax is packed against the eardrum. Exposure to loud noises/music, depression/stress/anxiety, grinding your teeth at night (bruxism), are a few other causes that could be contributory in your age group.

You medical provider can quickly determine if a wax impaction is implicated, so give up those cotton swabs.